Alert archive / Texas / Rip Current Statements in 2022

Rip Current Statement 6, NWS Houston/Galveston, TX

March 7, 2022Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this rip current statement at Mar 7, 2022, 9:44 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2022, 9:44 AM CST (15:44 UTC)
Expired
Mar 7, 2022, 9:00 PM CST
In force
11 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WHUS44 KHGX 071544
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
944 AM CST Mon Mar 7 2022

TXZ436>439-072345-
/O.NEW.KHGX.RP.S.0006.220307T1544Z-220308T0300Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
944 AM CST Mon Mar 7 2022

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
886 
WHUS44 KHGX 072120
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
320 PM CST Mon Mar 7 2022

TXZ436>439-080300-
/O.CON.KHGX.RP.S.0006.000000T0000Z-220308T0300Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
320 PM CST Mon Mar 7 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this rip current statement went out at Mar 7, 6:34 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 6:34 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
634 AM CST Mon Mar 7 2022

.AVIATION [12Z TAF Issuance]...
LIFR at GLS with quick rise to IFR then MVFR by HOU and continuing
to rise to VFR near CLL-DKR at 12z. Cold front nearing GLS and
this will end the BR/FG there around 13z. Spotty showers should
move through the region this morning then diminish. CIGs will
continue to rise late morning/early afternoon and much of the area
should be VFR. This is short lived with increasing LLJ overnight
and the development of stratiform rain after 09z near the coast
and with some banding of heavier precip developing after 16z Tue
for HOU/IAH area.
45
&&

.PREV DISCUSSION /Issued 427 AM CST Mon Mar 7 2022/...

.SHORT TERM [Through Tuesday Night]...
Cold front moving through the Conroe-Columbus line at 330 am and
will move through the Metro in the next couple of hours and off
the coast around 7 am. Scattered showers ongoing along the front
and well back to the north of the frontal boundary. Temperatures
fall abruptly 10-20 degrees with the frontal passage as well as
much lower dewpoints. On that note, temperatures will basically
flat line through the afternoon. Gusty NNW winds should prevail
through afternoon as the cold front pushes out over the Gulf and
then stalls overnight. Wind advisory needed for the barrier
islands today. Rain chances drop off steadily late this morning
through early afternoon as the drier air wedges in and lift
diminishes. This is a short lived reprieve as pressures fall off
the Lower Coast the isentropic uplift starts to crank back up over
SETX with rain chances increasing again near the coast early
Tuesday morning then overspreads the region as does the stratiform
rain. Between 8 am and 10 am LLJ increases across the coast
(nearly perpendicular) and elevated thunder threat increases with
banded convection from southwest to northeast. Moderate
rainshowers with the bands and possibly some brief heavy downpours
noon through 6 pm along and south of the I-69 corridor. As the
upper jet shifts from WNW of the area to overhead Tuesday night
the rain should shift away to the east and south and dry high
pressure settles in across the region.

45

.LONG TERM [Wednesday Through Monday]

Some lingering moisture from Tuesday's coastal low along with a
passing shortwave will bring showers along the immediate coast
through Wednesday afternoon, but for the most part the region will
be rain free with mostly cloudy skies on Wednesday. These mostly
cloudy skies and a northerly wind will lead to a cool day with high
temperatures in the mid 60s. A weak surface high moves into East
Texas on Thursday bringing us mostly sunny skies and a warm up into
mid 70s - and enjoy this warmup cause it is not lasting long.

An upper level low will be swinging through the Desert Southwest
Wednesday into Thursday with the associated surface low developing
in North Texas on Thursday night. There is still some differences in
the guidance on how quickly this low pressure will be moving
eastward with the cold front moving through our region either early
Friday morning or Friday afternoon. The past few cold fronts have
been quicker than initially indicated by global guidance and with a
30 degree gradient across the front (near 70 ahead of the front and
in the mid 30s behind the front), I have sided with the quicker
progression of the front. The front will likely be off the coast by
noon on Friday, so the high temperature will occur in the early
morning with temperatures falling through the day. Showers and
thunderstorms will accompany the FROPA, but the best upper level
support for precipitation will be along the Red River Valley up
through Arkansas.

Winter-like temperatures on are on tap this weekend behind Friday's
cold front with low temperatures Friday night and Saturday night
dipping below or near freezing for most of the area. Afternoon high
temperatures will be in the 50s on Saturday with mostly sunny skies
thanks to high pressure overhead. This high pressure slides eastward
on Sunday bringing a return to southerly flow for the region helping
temperatures climb into the 60s Sunday afternoon, then back into the
70s on Monday.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  48  43  44  40  63 /  20  50  90  20   0
Houston (IAH)          54  48  49  46  63 /  60  60  90  50  10
Galveston (GLS)        62  52  52  51  61 /  70  60  90  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Wind Advisory until 10 PM CST this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...Dense Fog Advisory until 8 AM CST this morning for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 9 PM CST this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 6 AM CST Tuesday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...45
LONG TERM...Fowler
AVIATION...45

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:48 PM CSTMarine Dense Fog AdvisoryHGX13 hr
Mar 7, 3:17 AM CSTSmall Craft AdvisoryHGX33 hr
Mar 7, 4:28 AM CSTWind AdvisoryHGXBrazoria, Galveston, Matagorda18 hr

Nearby

Rip Current Statements in Texas, 2022Every rip current statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.